Alert archive / Michigan / Small Craft Advisories in 2016

Small Craft Advisory 62, NWS Gaylord, MI

June 25, 2016

NWS Gaylord, MI issued this small craft advisory at Jun 25, 2016, 3:46 PM EDT. It took effect at Jun 26, 2016, 2:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jun 25, 2016, 3:46 PM EDT (19:46 UTC)
In effect from
Jun 26, 2016, 2:00 AM EDT
Expired
Jun 26, 2016, 3:46 PM EDT
In force
14 hr
Issued by
NWS Gaylord, MI

The text

As transmitted.

830 
WHUS73 KAPX 251946
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
346 PM EDT SAT JUN 25 2016

LMZ341-342-344>346-261000-
/O.NEW.KAPX.SC.Y.0062.160626T0600Z-160627T0300Z/
SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
346 PM EDT SAT JUN 25 2016

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM TO 11 PM EDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 11 PM EDT SUNDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$


WEATHER.GOV/GAYLORD
4 follow-up statements
870 
WHUS73 KAPX 260223
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1023 PM EDT SAT JUN 25 2016

LMZ341-342-344>346-261030-
/O.CON.KAPX.SC.Y.0062.160626T0600Z-160627T0300Z/
SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
1023 PM EDT SAT JUN 25 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 AM TO 11 PM EDT
SUNDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 AM TO 11 PM EDT
SUNDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$


WEATHER.GOV/GAYLORD
766 
WHUS73 KAPX 260824
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
424 AM EDT SUN JUN 26 2016

LMZ341-342-344>346-261630-
/O.CON.KAPX.SC.Y.0062.000000T0000Z-160627T0300Z/
SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
424 AM EDT SUN JUN 26 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$


WEATHER.GOV/GAYLORD
421 
WHUS73 KAPX 261417
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1017 AM EDT SUN JUN 26 2016

LMZ341-342-344>346-262230-
/O.CON.KAPX.SC.Y.0062.000000T0000Z-160627T0300Z/
SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
1017 AM EDT SUN JUN 26 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$


WEATHER.GOV/GAYLORD
261 
WHUS73 KAPX 261946
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
346 PM EDT SUN JUN 26 2016

LMZ341-342-344>346-262100-
/O.CAN.KAPX.SC.Y.0062.000000T0000Z-160627T0300Z/
SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
346 PM EDT SUN JUN 26 2016

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

$$


WEATHER.GOV/GAYLORD

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Jun 25, 3:03 PM EDT, 43 minutes earlier.

Area forecast discussion, Jun 25, 3:03 PM EDT, 43 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
303 PM EDT SAT JUN 25 2016

.SHORT TERM...(This evening and overnight)
Issued at 302 PM EDT Sat Jun 25 2016

Upper ridge axis overhead this afternoon. Upper low evident on WV
over the Dakotas. 80kt 1.5PV jet out ahead of the low across the
upper Midwest. At the surface...low over MN with a warm front
extending into WI. Cold front drapes from the low south through the
midwest.

Convection moving across Lake Superior has held together into the
afternoon but shows signs of weakening. Convective elements
diving quickly south towards most unstable air. Rest is mostly
confined to north of the US border where best upper support and
forcing /diffluence ahead of upper jet/ is located. Most if not
all of this should miss our CWA.

Very moist low level air continues to stream north ahead of the cold
front...pushed over by 30kt 850mb jet. CAPES this afternoon/evening
forecast to be +3000 J/kg over MN/WI before surface system occludes
and deeper low level moisture is shunted south. Should see
convection fire over MN/WI and track into the W UP of MI this
evening before making a run at our CWA. A very likely scenario that
we have seen before is that convection will dive southeast towards
the most unstable air...while best forcing north of region will hold
together some convection. So best chances wind up north and south of
our CWA.

.LONG TERM...(Sunday through Saturday)
Issued at 302 PM EDT Sat Jun 25 2016

...Showers and storms Sunday followed by another cool down...

High impact weather potential: Slight chance for severe storms
Sunday.

Pattern overview: A somewhat progressive westerly flow pattern is in
place across the northern CONUS into Canada. Upper level ridging
extends from the Gulf up through the Great Lakes today. Upstream,
closed upper low/short wave energy is progressing into the northern
plains. Another weaker/subtle wave is advancing from the upper
midwest into southern Canada/northern lakes region. Surface low
pressure analyzed over Manitoba with a cold front stretching down
through the plains. Sharp moisture/ instability axis stretches up
through the plains ahead of the front (dewpoints have surged into
the lower 70s in the midwest) with spotty showers/thunder in the
plains. Meanwhile, small complex of thunderstorms developed
overnight in the upper midwest along the NE apex of the instability
axis, the remnants of which is diving southward through upper
Michigan.

Pattern forecast: Closed upper low will progress eastward along the
US/Canadian border into Ontario by Sunday. Deepening surface low
pressure will follow suite into Ontario driving an occluding front
through northern Michigan on Sunday, very reminiscent of the system
we saw at the beginning of the week. Ahead of the front, moisture
instability axis will shift into the Great Lakes late tonight into
Sunday and bring at least some chances for showers/storms on Sunday.
Cooler weather follows for much of the upcoming week with
temperatures running largely below normal heading into July.

Sunday: The most active part of the upcoming forecast. Closed upper
low will progress into the northern Great Lakes/Ontario region on
Sunday driving occluding front and moisture/instability axis through
northern Michigan. The usual questions abound regarding convective
initiation and/or maintenance. Renewed surface based convection
appears certain ahead of the front in the upper midwest this
afternoon/evening within region of SPC slight to enhanced risk. That
activity will push eastward tonight into the Great Lakes region
fighting loss of heating/diminishing instability. Just how much makes
it into the CWA remains to be seen although guidance solutions
continue to support some showers (thunder?) reaching the western/
northern sections Sunday morning. Better chances may come Sunday
afternoon with arrival of upper level height falls and some
semblance of entrance region upper jet support. Overall forcing is
not great, but daytime heating and some modest low level convergence
with the front itself may help develop showers/storms Sunday
afternoon, particularly across NE lower Michigan and that's where I
will paint some higher pops.

Severe weather potential: Another marginal severe weather day.
Arrival of higher boundary layer dewpoints pushing into the mid to
upper 60s along with daytime heating will push MLCAPE values into
the 1000-1500 J/KG range across lower MI, while mid level flow
increases into the 40 to 50 knot range producing 0-6 KM bulk values
close to 40 knots. Marginal, but a few storms could get organized
and pose a low end wind threat. Latest SPC day one outlook has
removed the slight risk from lower Michigan but left a marginal risk
across a good chunk of northern lower Michigan which seems
reasonable.

Sunday night: Cooler/drier air overspreads the region on some
gustier westerly winds. Precip threat expected to be done by early
evening or so with clearing skies anticipated for the balance of the
night.

Monday through Tuesday: Secondary upper trough axis/surface cold
front and push of substantially cooler air arrives on Monday, and I
expect another batch of thicker cloud cover to also rotate down into
the region. Isolated showers or possibly some drizzle not out of the
question especially Monday afternoon and Monday night. Gradual
clearing trend for Tuesday although temperatures will struggle to
get out of the 60s.

Adam

Surface high pressure is settled atop the Great Lakes to begin the
period resulting in mainly clear skies, light winds, and near normal
temperatures through Wednesday night. A weak area of low pressure is
expected to move through southern Canada Thursday through the end of
the work week, resulting in more clouds and increasing precip
chances locally as a cold front swings through the region. Limited
moisture/forcing along the front certainly leaves quite a bit to be
desired for any type of widespread precip event with showers
expected to remain fairly scattered in nature. Unsettled conditions
continue into the first half of the weekend as several subtle waves
round the base of upper level troughing into the northern Great
Lakes. While low end chance PoPs will end up littering the forecast
with a rather ominous look through the day Saturday, there will
certainly be more dry time than time with showers.

Temperatures throughout remain near normal for the last week of
June/first week of July as highs range through the 70s to near 80
and lows generally bottom out in the 50s.

Gillen

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 122 PM EDT Sat Jun 25 2016

Surface gradient will increase through the afternoon and overnight
as a cold front approaches the region. LLWS possible between
midnight and daybreak as winds off the surface increase as well.
VFR conditions expected. Small chances of rain tomorrow morning
but may not be enough to warrant a prob group in the later periods
of the TAF.

&&

.MARINE...
Issued at 302 PM EDT Sat Jun 25 2016

Thunderstorms moving across lake superior currently expected to
weaken. surface gradient increases through night to where SCAs
needed after midnight. Cold front moving through the region
Sunday will shift winds to a more southwesterly direction and
subside enough that SCAs should be over by late sunday morning.
Small chance of showers ahead of the front.

&&

.APX Watches/Warnings/Advisories...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

SHORT TERM...Farina
LONG TERM...Adam/Gillen
AVIATION...Farina
MARINE...Farina
Hazardous weather outlook, Jun 25, 2:57 PM EDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
257 PM EDT SAT JUN 25 2016

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-261000-
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
257 PM EDT SAT JUN 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT.

A FEW STORMS MAY REACH PARTS OF EASTERN UPPER MICHIGAN LATE THIS
AFTERNOON AND EARLY EVENING. ADDITIONAL STORMS ARE POSSIBLE LATE
TONIGHT IN EASTERN UPPER AND NORTHWEST LOWER MICHIGAN. SEVERE
STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE OUTLOOK AREA ON
SUNDAY. THE BEST CHANCE WILL BE IN NORTHEAST LOWER MICHIGAN IN
THE AFTERNOON. A FEW OF THESE STORMS MAY BECOME SEVERE WITH
DAMAGING WINDS THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 3:44 PM EDTSpecial Marine WarningAPX31 min

Nearby

Small Craft Advisories in Michigan, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.